|The safety and scientific validity of this study is the responsibility of the study sponsor and investigators. Listing a study does not mean it has been evaluated by the U.S. Federal Government. Read our disclaimer for details.|
|ClinicalTrials.gov Identifier: NCT00001918|
Recruitment Status : Completed
First Posted : December 10, 2002
Last Update Posted : March 4, 2008
In 1989 more than 1500 people who took the dietary supplement L-tryptophan for insomnia and depression developed eosinophilia myalgia syndrome (EMS)-a potentially fatal disease characterized by an excess of a type of white blood cell called eosinophils. Disease symptoms include fever, muscle aches and inflammation, and skin rashes. As many as 40 of the patients who became ill died. It is suspected that impurities in the supplements caused the disease. More recently, similar impurities have been detected in batches of a similar dietary supplement called L-5-hydroxytryptophan.
This study is designed to learn more about EMS that develops in patients taking L-5-hydroxytryptophan. The study is open to patients newly diagnosed with eosinophilia myalgia who have taken L-5-HTP. Patients in the study will have a physical examination and urine and blood tests. They may also have X rays, an electrocardiogram, magnetic resonance imaging (MRI), and a skin test for tuberculosis. They will have a psychiatric interview, take a memory test, and fill out questionnaires relating to sadness and depression.
Patients may also undergo special tests to study conduction of nerve impulses and muscle function.
Samples of patients' supplements will be taken for chemical analysis.
|Condition or disease|
The L-tryptophan-related eosinophilia myalgia syndrome (EMS), characterized by eosinophilia, myalgias, myositis, scleroderma-like skin fibrosis and fasciitis, occurred in 1989 in over 1500 patients who had ingested L-tryptophan for sleep disturbances and depression. The identical clinical syndrome has also occurred in subjects ingesting L-5-hydroxytryptophan (L-5-HTP).
Recently, a letter to Nature Medicine reported the presence of an impurity in 6 out of 6 samples of L-5-HTP obtained randomly at health food stores. This impurity appears to be the same as the one identified in material ingested by a family (mother and 2 babies) who had developed an EMS-like syndrome after ingesting L-5-HTP.
Although there have been no definite new cases of L-5-HTP-related EMS, the FDA is currently investigating unconfirmed reports of possible new cases.
|Study Type :||Observational|
|Estimated Enrollment :||20 participants|
|Official Title:||L-5-Hydroxy-Tryptophan-Related Eosinophilia-Myalgia Syndrome (EMS): Clinical Patient Evaluation|
|Study Start Date :||July 1999|
|Estimated Study Completion Date :||August 2000|
To learn more about this study, you or your doctor may contact the study research staff using the contact information provided by the sponsor.
Please refer to this study by its ClinicalTrials.gov identifier (NCT number): NCT00001918
|United States, Maryland|
|National Institute of Mental Health (NIMH)|
|Bethesda, Maryland, United States, 20892|